Depression as a side effect of sedatives

The benzodiazepines, like Valium (diazepam) can certainly reduce anxiety, but did you know, they can cause a depressed mood too? If a person takes them long term they are at an increased risk of chronic depression.

Many years ago, in the 1980’s, I had a minor procedure and that night I was offered a Mogadon (nitrazepam) 5mg tablet to help me sleep. When I awoke the next morning I felt so groggy and depressed I couldn’t believe it. The operation was a complete success and I was discharged, but I felt so miserable. I felt like crying. Fortunately, the feeling wore off in the early afternoon. I’ve never had one since. That experience certainly changed my prescribing habits, I can tell you. “Moggies” were quite popular with little old ladies in those days, but I can’t remember when I last prescribed it.

Benzodiazepines are often prescribed in the early stages of depression, if the patient has significant anxiety or is unable to sleep. It is important to monitor for worsening of depressive symptoms.

 

Follow Dr Alex Joannou on LinkedIn.